Alert archive / California / Special Weather Statements in 2024

Special Weather Statement, NWS Eureka, CA

February 19, 2024Humboldt County, California

NWS Eureka, CA issued this special weather statement at Feb 19, 2024, 10:21 AM PST for Humboldt County, California. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 19, 2024, 10:21 AM PST (18:21 UTC)
Expired
Feb 19, 2024, 10:45 AM PST
In force
24 min
Issued by
NWS Eureka, CA
Hail
0.25 in
Wind
55

County Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 33 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 6.4 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2024-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2024-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

548 
WWUS86 KEKA 191821
SPSEKA

Special Weather Statement
National Weather Service Eureka CA
1021 AM PST Mon Feb 19 2024
 
CAZ104-106-191845-
Southwestern Humboldt CA-Southern Humboldt Interior CA-
1021 AM PST Mon Feb 19 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HUMBOLDT COUNTY
THROUGH 1045 AM PST...

At 1021 AM PST, Doppler radar was tracking a strong thunderstorm near
Honeydew, moving north at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Honeydew and Bull Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4044 12417 4039 12390 4009 12406 4010 12411
      4011 12413 4013 12419 4017 12422
TIME...MOT...LOC 1821Z 190DEG 46KT 4019 12411 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

$$

JHW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at Feb 19, 4:40 AM PST, 5 hours 41 minutes earlier.

Area forecast discussion, Feb 19, 4:40 AM PST, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
440 AM PST Mon Feb 19 2024

.SYNOPSIS...Showers and thunderstorms today will bring gusty winds
and locally heavy rain to the area through this evening. Showers
will continue on Tuesday with lighter winds and lighter rainfall.
Wednesday showers are expected to taper off and dry weather is
expected Thursday. Occasional light rain is possible Friday and
into the weekend.

&&

.DISCUSSION...Water vapor satellite shows a broad area of low
pressure off the coast this morning. Shortwaves continue to rotate
around this low bringing increased shower activity. The next one
is expected around mid morning and into the afternoon. There is
some notable instability with these showers. This will bring the
potential for thunderstorms. The models are showing 300 to 500
j/kg on Mendocino county with lower amounts farther north and
east. There is also around 40 kt of wind shear and the hodographs
have some curvature to them. This will bring the potential for
some stronger thunderstorms. The main threat with these storms
will be locally gusty winds. Gusts up to 60 mph are possible with
the strongest storms. In addition to the locally higher winds
around the showers and thunderstorms there will be winds of 50 to
70 mph on the ridges and exposed headlands. The high wind warning
and wind advisory remain in effect to highlight this. These
showers will also bring locally heavy rainfall and this could
create some minor flooding of low lying areas. Tonight and Tuesday
the upper level low off the coast slowly drifts north and fills.
This will allow winds to diminish and shower coverage to diminish.
There will likely be an uptick in shower coverage Tuesday
afternoon, but the overall wind field will be much lighter.

Occasional showers are expected to continue into Wednesday as the
low moves gradually off to the north. The showers will continue
to diminish in coverage and will mainly be in Humboldt and Del
Norte county. There may be an uptick in the afternoon over the
interior. Some of the areas may see fog in the morning if they
manage to clear out.

Wednesday night into Thursday high pressure starts to build in
and fog will likely be more widespread Thursday morning. Dry
conditions are expected Thursday and most areas may see clear
skies once any fog burns off. Friday and into the weekend the
ensemble clusters are generally showing an upper level low
approaching the central CA coast. Most of the clusters show NW CA
only seeing light rain, although one of the clusters does bring
some heavier rain to Mendocino and Lake counties. This highlights
some of the uncertainty in the models. MKK

&&

.AVIATION...MVFR to VFR conditions at the terminals are expected
early this morning as showers move across the area. Later this
morning into the afternoon stronger showers and thunderstorms will
move through the area, bringing gusty winds, lowering ceilings, and
visibility impacts during periods of heavy rain. MVFR and IFR
conditions across all terminals are expected as these showers move
through. Low level wind shear and gusty winds are forecast to remain
elevated at all terminals through Tuesday morning. Thunderstorm
chances will begin to taper off late tonight and into early Tuesday
morning, though rain showers will continue into late Tuesday
morning.

&&

.MARINE...Showers and thunderstorms tonight will increase in
intensity this morning and through the evening. Strong thunderstorms
with frequent lightning, hail, storm force gusts, and waterspouts
are possible. Widespread gale force southerlies will begin early
this morning, starting in the southern waters and spreading to the
northern waters as the low moves northward. A large, steep westerly
swell has begun to fill in and will peak this afternoon and combine
with steep southerly wind waves creating chaotic seas of up to 20
feet. Gale force winds will diminish by Tuesday afternoon, and seas
will gradually diminish to below 10 feet on Wednesday. Seas will
continue to be dominated by a series of relatively tame westerly
swells for the remainder of the week. Winds will remain light for
the remainder of the week.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Wind Advisory from 8 AM this morning to 4 AM PST Tuesday
     for CAZ101>103.

     Flood Watch through Tuesday morning for CAZ103>106-108>115.

     High Wind Warning until 4 AM PST Tuesday for CAZ104-114-115.

     High Wind Warning from 8 AM this morning to 4 AM PST
     Tuesday for CAZ105-106-108.

     Winter Storm Warning until 3 PM PST Tuesday for CAZ107.

     High Wind Warning until 10 PM PST this evening for
     CAZ109>113.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 9 AM PST this morning for PZZ450.

     Gale Warning from 9 AM this morning to 3 AM PST Tuesday for
     PZZ450.

     Small Craft Advisory until 3 AM PST early this morning for
     PZZ455-470.

     Gale Warning until 9 PM PST this evening for PZZ455.

     Gale Warning until 9 AM PST Tuesday for PZZ470.

     Gale Warning until 3 PM PST this afternoon for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

In the hours before

Local storm report, Feb 19, 9:25 AM PST, 56 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
925 AM PST Mon Feb 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 AM     Flood            1 S Buckingham Park     39.00N 122.75W
02/19/2024                   Lake               CA   Law Enforcement

            Tree down blocking entire roadway at Soda
            Bay Rd / Crystal Dr.

&&

JLW
Local storm report, Feb 19, 9:26 AM PST, 55 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
926 AM PST Mon Feb 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 AM     Non-Tstm Wnd Dmg 1 S Buckingham Park     39.00N 122.75W
02/19/2024                   Lake               CA   Law Enforcement

            Corrects previous flood report from 1 S
            Buckingham Park. Tree down blocking entire
            roadway at Soda Bay Rd / Crystal Dr.

&&

JLW
Local storm report, Feb 19, 9:30 AM PST, 51 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
930 AM PST Mon Feb 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 AM     Non-Tstm Wnd Dmg 10 W Comptche           39.29N 123.79W
02/19/2024                   Mendocino          CA   Law Enforcement

            Powerline laying in the roadway and sparking
            at Gordon Ln / SR 1.

&&

JLW
Special weather statement, Feb 19, 9:31 AM PST, 50 minutes before
Special Weather Statement
National Weather Service Eureka CA
931 AM PST Mon Feb 19 2024

CAZ104-106-191800-
Southwestern Humboldt CA-Southern Humboldt Interior CA-
931 AM PST Mon Feb 19 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HUMBOLDT COUNTY
THROUGH 1000 AM PST...

At 930 AM PST, Doppler radar was tracking a strong thunderstorm near
Honeydew, moving north at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Honeydew and Ettersburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4041 12421 4030 12390 4004 12399 4007 12408
      4011 12412 4013 12419 4016 12422
TIME...MOT...LOC 1730Z 190DEG 34KT 4016 12410

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RPA
Local storm report, Feb 19, 10:16 AM PST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Eureka CA
1016 AM PST Mon Feb 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 AM     Landslide        2 N Ukiah               39.18N 123.21W
02/19/2024                   Mendocino          CA   Law Enforcement

            Slide from approximately 20 ft of road at
            Orr Springs Rd / N State St.

&&

JLW
Special weather statement, Feb 19, 10:21 AM PST, 0 minutes before
Special Weather Statement
National Weather Service Eureka CA
1021 AM PST Mon Feb 19 2024

CAZ104-106-191845-
Southwestern Humboldt CA-Southern Humboldt Interior CA-
1021 AM PST Mon Feb 19 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HUMBOLDT COUNTY
THROUGH 1045 AM PST...

At 1021 AM PST, Doppler radar was tracking a strong thunderstorm near
Honeydew, moving north at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Honeydew and Bull Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4044 12417 4039 12390 4009 12406 4010 12411
      4011 12413 4013 12419 4017 12422
TIME...MOT...LOC 1821Z 190DEG 46KT 4019 12411

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

JHW

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 4:27 PM PSTAreal Flood AdvisoryEKAHumboldt4 hr
Feb 18, 4:32 PM PSTAreal Flood AdvisoryEKALake8 hr
Feb 18, 8:31 PM PSTRiver Flood WarningEKAMendocino7 hr
Feb 18, 9:33 PM PSTSpecial Marine WarningEKA27 min
Feb 18, 9:54 PM PSTSpecial Marine WarningEKA36 min
Feb 18, 10:23 PM PSTSpecial Marine WarningEKA37 min
Feb 18, 10:28 PM PSTSpecial Marine WarningEKA32 min
Feb 18, 10:52 PM PSTSpecial Marine WarningEKA53 min
Feb 18, 10:55 PM PSTSpecial Marine WarningEKA35 min
Feb 18, 11:05 PM PSTSpecial Marine WarningEKA55 min
Feb 18, 11:55 PM PSTSpecial Marine WarningEKA50 min
Feb 19, 12:12 AM PSTSpecial Weather StatementEKAHumboldt33 min
Feb 19, 1:00 AM PSTSpecial Marine WarningEKA45 min
Feb 19, 6:08 AM PSTSpecial Marine WarningEKA37 min
Feb 19, 6:26 AM PSTSpecial Marine WarningEKA34 min
Feb 19, 6:56 AM PSTSpecial Marine WarningEKA34 min
Feb 19, 7:10 AM PSTSpecial Weather StatementEKAMendocino35 min
Feb 19, 7:14 AM PSTSpecial Marine WarningEKA31 min
Feb 19, 7:23 AM PSTSpecial Marine WarningEKA37 min
Feb 19, 7:59 AM PSTSpecial Marine WarningEKA46 min
Feb 19, 8:40 AM PSTSpecial Marine WarningEKA35 min
Feb 19, 9:02 AM PSTSpecial Marine WarningEKA43 min
Feb 19, 9:08 AM PSTSpecial Weather StatementEKA22 min
Feb 19, 9:15 AM PSTSpecial Marine WarningEKA15 min
Feb 19, 9:31 AM PSTSpecial Weather StatementEKAHumboldt29 min
Feb 19, 9:49 AM PSTAreal Flood AdvisoryEKALake24 hr
Feb 19, 9:59 AM PSTSpecial Marine WarningEKA31 min
Feb 19, 11:09 AM PSTSpecial Weather StatementEKA36 min
Feb 19, 12:47 PM PSTSpecial Weather StatementEKA28 min
Feb 19, 1:42 PM PSTSpecial Weather StatementEKAHumboldt33 min
Feb 19, 2:09 PM PSTSpecial Weather StatementEKAHumboldt36 min
Feb 19, 2:12 PM PSTSpecial Weather StatementEKA33 min
Feb 19, 2:20 PM PSTAreal Flood AdvisoryEKAHumboldt8 hr
Feb 19, 3:07 PM PSTHazardous Seas WarningEKA18 hr

Nearby

Special Weather Statements in California, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.